Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 42, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood warning at Oct 12, 2003, 1:58 AM CDT for Jim Hogg County, Starr County, Zapata County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2003, 1:58 AM CDT (06:58 UTC)
- Expired
- Oct 12, 2003, 5:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Brownsville, TX
- Area
- Counties, with a storm outline in the text
Counties Jim Hogg County, TX, Starr County, TX, Zapata County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 7.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2081 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBRO 120659 FFWBRO TXC247-427-505-121000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 158 AM CDT SUN OCT 12 2003 THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... STARR COUNTY IN DEEP SOUTH TEXAS ZAPATA COUNTY IN DEEP SOUTH TEXAS JIM HOGG COUNTY IN DEEP SOUTH TEXAS * UNTIL 500 AM CDT * AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING OUT OF MEXICO INTO ZAPATA...STARR AND JIM HOGG COUNTIES. BASED ON DOPPLER RADAR...SOME OF THESE STORMS ARE PRODUCING RAINFALL RATES OF TWO TO TWO AND A HALF INCHES PER HOUR JUST WEST OF SOUTHERN ZAPATA COUNTY. * HEAVY RAIN IS EXPECTED TO FALL ACROSS THE WARNED AREA DURING THE NEXT THREE HOURS. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ZAPATA...FALCON DAM...EL SAUZ...ROMA...RIO GRANDE CITY...GARCIASVILLE...ESCOBA... GUERRA AND RANDADO. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BROWNSVILLE. LAT...LON 2723 9853 2625 9863 2639 9930 2726 9945 $$ 59
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 12:39 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Oct 12, 12:39 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BROWNSVILLE TX 1208 AM CDT SUN OCT 12 2003 ...ADDED FFA FOR ALL OF THE RGV... .DISCUSSION...STLT IR PICS SHOW SUM OF THE COLDEST CLD TOPS EVER SEEN OVR WRN VLY. COPIOUS RAFL IMMINENT...WITH FFW ISSUED FOR WEBB NOW. ALL MDLS PAINT HIGH RAFL TOTALS FOR DEEP S TXX TDY...WITH EXCESSIVE RAFL OUTLOOK ISSUED BY HPC AT 0117Z PLACING WRN AND NRN VLY IN MAX RAFL POTENTIAL OF 5 INCHES 03Z TDY THRU 00Z MON. WILL PLACE ALL OF RGV UNDER FLASH FLOOD WATCH IMMEDIATELY. && .PREV DISCUSSION OF 215 PM CDT SAT OCT 11 2003....SYNOPSIS...A MOSTLY CLOUDY SKY WITH AFTERNOON SHOWERS AND THUNDERSTORMS COVERED PARTS OF DEEP SOUTH TEXAS. THESE SHOWERS AND THUNDERSTORMS DEVELOPED AND MOVE ACROSS THE EASTERN AND MIDDLE COUNTIES. THE HEAVIEST RAINFALL FELL OVER SOUTHWESTERN WILLACY AND CENTRAL HIDALGO COUNTIES. TEMPERATURES THIS AFTERNOON CLIMBED TO THE UPPER 80S TO LOWER 90S. AN EAST TO SOUTHEAST WIND OF 10 TO 20 MPH PREVAILED. UNSTABLE TROPICAL MOISTURE BEING PUSHED ASHORE BY AN EAST WIND WILL COMBINE WITH A COLD FRONT APPROACHING THE RIO GRANDE ON SUNDAY. THESE TWO COMBINATIONS WILL INCREASE THE THREATS OF NUMEROUS SHOWER ACTIVITY THROUGH THE HOLIDAY WEEKEND. && .MARINE...SEAS 3 FEET OFFSHORE WITH EAST WINDS NEAR 15 KNOTS. 500MB RIDGE OVER THE WESTERN GULF OF MEXICO CONTINUES TO KEEP BULK OF CONVECTION ACROSS NORTHERN MEXICO INTO THE RIO GRANDE PLAINS. EXPECT LIGHT TO MODERATE EAST WINDS TO PREVAIL AS A WEAK COLD FRONT OVER NORTH TX SAGS INTO CENTRAL TX TONIGHT. 18Z MESOETA PROGS ISOLATED TO SCATTERED CONVECTION DEVELOPING OVER THE COASTAL WATERS AFTER MIDNIGHT. OUTFLOW FROM CONVECTION OVER THE RIO GRANDE PLAINS MAY DRIFT INTO THE COASTAL WATERS PROVIDING A FOCUS FOR LOW LEVEL CONVERGENCE. WILL UPDATE CWF TO REFLECT CONVECTIVE TREND. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL IMPACT THE LOWER RIO GRANDE VALLEY TOMORROW AS A CONVECTIVE BOUNDARY OVER THE HILL COUNTRY MOVES SOUTH. EXPECT VFR TO MVFR CONDITIONS WITH SHOWERS AND THUNDERSTORMS IN THE VICINITY OF TERMINAL AERODROMES. BROWNSVILLE DOPPLER RADAR DEPICTS ISOLATED SHOWERS MOVING OVER PORTIONS OF THE CWA THIS AFTERNOON. EXPECT ISOLATED TO SCATTERED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS TO CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING AS THE ATMOSPHERE REMAINS MOIST ACROSS THE CWA. OVERNIGHT AREAS OF FOG MAY DEVELOP OVER PORTIONS OF THE CWA AS THE ATMOSPHERE REMAINS MOIST AND LIGHT WINDS ARE EXPECTED. LIGHT TO MODERATE EASTERLY WINDS WHICH ARE OCCURRING OVER DEEP SOUTH TEXAS THIS AFTERNOON SHOULD CONTINUE THROUGH SUNDAY. PRECIPITATION CHANCES ARE EXPECTED TO INCREASE SUNDAY AS A WEAK COLD FRONT APPROACHES THE CWA AND STALLS TO THE NORTH OF DEEP SOUTH TEXAS ON MONDAY. LONG TERM...CHANCES FOR PRECIPITATION IS EXPECTED TO CONTINUE THROUGH FRIDAY WHEN A SERIES OF COLD FRONTS ARE EXPECTED TO MOVE THROUGH DEEP SOUTH TEXAS. THE APPROACHING FRONTAL BOUNDARIES WILL RESULT IN INCREASED WINDS ACROSS THE CWA EARLY IN THE WEEK. A COLD FRONT SHOULD MOVE ACROSS DEEP SOUTH TEXAS FRIDAY SETTING THE STAGE FOR A DRIER PERIOD AND SLIGHTLY COOLER TEMPERATURES. && .BRO WATCHES/WARNINGS/ADVISORIES...FFA TXZ248>257. && 58/59/ THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT: HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Oct 12, 12:49 AM CDT, 1 hour 9 minutes before
TXZ248>257-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 1249 AM CDT SUN OCT 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE..TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF DEEP SOUTH TEXAS UNTIL 5 PM SUNDAY. NUMEROUS THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED TO CONTINUE THROUGH THIS AFTERNOON. RAINFALL AMOUNTS WILL AVERAGE 1 TO 2 INCHES WITH ISOLATED AMOUNTS UP TO 4 INCHES POSSIBLE...ESPECIALLY IN THE WESTERN VALLEY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE FORECAST FOR SUNDAY THROUGH MONDAY...AS A SLOW MOVING COLD FRONT LIFTS THE MOIST AND UNSTABLE AIRMASS OVER OUR REGION. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...WITH STRONG GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. TEMPERATURES SHOULD ONLY REACH THE UPPER 70S SUNDAY AND MONDAY...WITH MORNING LOWS IN THE 60S. A STRONGER COLD FRONT WILL MOVE THROUGH OUR REGION THURSDAY...BRINGING MORE HEAVY RAINS...STRONG NORTH WINDS AND COOLER TEMPERATURES FOR NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT. SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT AND TOMORROW. 59
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 3:19 AM CDT | Flash Flood Warning | BRO | Brooks | 3 hr |
| Oct 12, 4:48 AM CDT | Flash Flood Warning | BRO | Jim Hogg, Starr, Zapata | 3 hr |
| Oct 12, 5:20 AM CDT | Flash Flood Warning | BRO | Hidalgo | 3 hr |
| Oct 12, 5:23 AM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 37 min |
| Oct 12, 6:00 AM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 45 min |
| Oct 12, 6:08 AM CDT | Flash Flood Warning | BRO | Brooks | 3 hr |
| Oct 12, 7:29 AM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 46 min |
| Oct 12, 7:38 AM CDT | Tornado Warning | BRO | Hidalgo | 52 min |
| Oct 12, 8:10 AM CDT | Flash Flood Warning | BRO | Brooks, Hidalgo, Jim Hogg, Starr, Zapata | 3 hr |
| Oct 12, 8:51 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Kenedy | 39 min |
| Oct 12, 9:52 AM CDT | Flash Flood Warning | BRO | Kenedy, Willacy | 3 hr |
| Oct 12, 10:21 AM CDT | Flash Flood Warning | BRO | Cameron | 3 hr |
| Oct 12, 1:34 PM CDT | Flash Flood Warning | BRO | Cameron | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.